Florida, 2009

Hail and Damaging Wind in Florida, October 16, 2009

October 16, 2009 · NWS JAX · 2 events in 2 counties and zones

Pre-frontal convection developed over north Florida during the afternoon. Surface based CAPES were near 4000 J/kg with mid level shear around 40-50 kts in advance of the approaching front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Pre-frontal convection developed over north Florida during the afternoon. Surface based CAPES were near 4000 J/kg with mid level shear around 40-50 kts in advance of the approaching front. Isolated severe storms developed in advance of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 16, 1:10 PM EST, 25 minutes earlier.

Area forecast discussion, Oct 16, 1:10 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT FRI OCT 16 2009

...SEVERE STORMS POSSIBLE GENERALLY SOUTH OF I10 THROUGH THIS EVENING...
...MUCH COOLER AIRMASS IN STORE THROUGH EARLY NEXT WEEK...

.SHORT TERM...LATEST MSAS ANALYSIS SHOWS FRONTAL BOUNDARY HAS NOW
MOVED INTO NORTHEAST FLORIDA STRETCHING FROM ROUGHLY JAX TO CTY
AND OFFSHORE INTO THE GULF. AHEAD OF THIS FEATURE...ATMOSPHERE
OVER THE PAST SEVERAL HOURS HAS BECOME PROGRESSIVELY MORE UNSTABLE
WITH BREAKS IN THE CLOUDS ALLOWING SOME SITES TO REACH MID 80S FOR
TEMPS AND LOWER 70S FOR DEWPOINTS. PER LATEST LAPS ANALYSIS...THIS
HAS RESULTED IN CAPE VALUES IN EXCESS OF 3000 J/KG OVER THE
SOUTHWEST TIER AND 2000 TO 2500 FOR THE REMAINDER OF THE FLORIDA
PORTION. MAIN MID LEVEL WIND CORE REMAINS NORTH OF THE GREATEST
INSTABILITY...BUT ENOUGH EXISTS SOUTH OF I10 TO WARRANT ISOLATED
STRONG TO SEVERE BOW SEGMENTS THIS EVENING. THIS IS ESPECIALLY
TRUE NOW THAT A PSUEDO MCS HAS FORMED OVER THE EASTERN GULF WHICH
SHOULD ACT AS ADDITIONAL FOCUS FOR MORE ROBUST UPDRAFTS.

A POTENTIALLY ACTIVE EVENING SHOULD WANE SIGNIFICANTLY AFTER 03Z
AS FRONT PUSHES THROUGH THE ENTIRE AREA. RESIDUAL LIGHT SHOWER
ACTIVITY POSSIBLE OVER THE SOUTHERN TIER THROUGH 06Z BUT CLEARING
AREA WIDE EXPECT THEREAFTER. FEEL THERE WILL BE MUCH MORE
LOW LEVEL CLOUDINESS IN THE WAKE OF THE FRONT THAN GUIDANCE
INDICATES AND WILL NEED TO INCREASE GRID REPRESENTATION OF CLOUD
COVER WITH THIS PACKAGE.

A GOOD COLD AIR ADVECTION PATTERN IN STORE FOR SAT WHICH SHOULD
KEEP TEMPS IN THE 60S FOR MUCH OF THE DAY...ESPECIALLY IF CLOUD
COVER PROVES TO BE MORE SUBSTANTIAL THAN MODELS INDICATE. WRAP
AROUND MOISTURE WILL ALSO BEGIN TO IMPINGE UPON THE NORTHERN ZONES
WHICH COULD LEAD TO BRIEF BKN CONDITIONS...ALTHOUGH AM NOT
INCLUDING JUST YET WITH THIS ISSUANCE.

MODELS HAVE BEEN TRENDING COOLER AND COOLER IN THE POST FRONTAL
ENVIRONMENT AND ARE IN VERY GOOD AGREEMENT WITH LITTLE VARIATION
AMONG THE ENSEMBLE MEMBERS AS WELL. WILL STILL TEND TO REMAIN ON
THE HIGH SIDE OF THIS GUIDANCE GIVEN HIGH POSITION AND WIND WHICH
WILL REMAIN HIGHER THAN WOULD BE NEEDED FOR RADIATIONAL CONDITIONS
TO BE PRIME.

.LONG TERM...COOLER AIR TO REMAIN ENTRENCHED THROUGH MON. HIGH
WILL SLOWLY SHIFT OFFSHORE THROUGH WED WITH EASTERLY FLOW BRINGING
MODERATED TEMPS TO THE AREA ALTHOUGH STILL RIGHT AROUND CLIMO.
AHEAD OF NEXT FRONTAL BOUNDARY....MODELS DO SHOW TEMPS INCREASING
TO ABOVE CLIMO AGAIN WITH INCREASING RAIN CHANCES BY FRIDAY.

&&

.AVIATION...WILL CARRY TSRA AT FLA TERMINALS UNTIL 20Z AS LINE OF
STORMS DEVELOPS ALONG THE FRONT. EXPECT PREVAILING MVFR CIGS INTO
THE LATE EVENING AS UPSTREAM OBS SHOW COLD AIR STRATUS BEHIND THE
FRONT. HAVE GUSTY WINDS BEGINNING SAT MORN.

&&

.MARINE...SCA CONDS CONTINUE AT ST AUGUSTINE BUOY SWD TO 41009 AND
COULD CONT PAST 20Z CONTRARY TO MODELS. WILL EXTEND INTO THE EVNG.
A POST-FRONTAL TROUGH WILL RESULT IN THE PRES GRAD RELAXING UNTIL
THE TROUGH PUSHES THROUGH LATE SAT WHEN SCA CONDS WILL RETURN. TO
REDUCE CONFUSION WILL HOLD OFF UNTIL LATER SHIFT BEFORE ISSUING
ANOTHER SCA.

&&

.FIRE WEATHER...DRIER CONDS WILL FUNNEL IN BEHIND THE FRONT. BY
SUNDAY THE RHS WILL DROP BELOW 35 PCT ALONG I-75 CORRIDOR BUT
DURATION IS NOT EXPECTED TO MEET CRITERIA. HOWEVER WITH WARMER
TEMPS ON MONDAY...RHS WEST OF HWY 301 ARE EXPECTED TO BE BELOW
CRITICAL LEVELS FOR 4 TO 6 HOURS. WILL LIKELY NEED TO ISSUE A
WATCH BY TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  49  65  43  65 /  10   0  10  10
SSI  56  67  49  65 /  10   0  10  10
JAX  56  69  45  65 /  10   0  10  10
SGJ  59  71  50  66 /  30   0  10  10
GNV  55  69  43  66 /  10   0  10  10
OCF  57  71  45  67 /  20   0  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM EDT THIS AFTERNOON FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

DEESE/TRABERT/PRESNALL
Hazardous weather outlook, Oct 16, 3:15 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 AM EDT FRI OCT 16 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
415 AM EDT FRI OCT 16 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY. A LINE OF SHOWERS
AND THUNDERSTORMS PRECEDING THE FRONT WILL BE MOVING THROUGH.
SOME STORMS MAY BE STRONG ESPECIALLY ACROSS NORTHEAST FLORIDA.
THE MAIN CONCERNS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...
STRONG AND GUSTY WINDS...AND LOCALLY HEAVY RAIN. THE SHOWERS
AND STORMS WILL BE ENDING WITH THE PASSAGE OF THE FRONT THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS WILL BE RETURNING TO THE AREA AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SELF-ACTIVATE IF WARNINGS ARE ISSUED IN THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Oct 16, 8:09 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT FRI OCT 16 2009

FLZ037-040-161400-
MARION-PUTNAM-
909 AM EDT FRI OCT 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
AND SOUTHEASTERN PUTNAM COUNTIES FOR STRONG WINDS VALID UNTIL 1000 AM
EDT...

AT 909 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
CRESCENT CITY TO 3 MILES NORTH OF MOSS BLUFF TO 20 MILES SOUTHWEST OF
SANTOS...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SILVER SPRINGS SHORES...SANTOS...SALT
SPRINGS...LYNNE...GEORGETOWN...CRESCENT CITY...BELLEVIEW...JUNIPER
SPRINGS...MOSS BLUFF AND SUMMERFIELD THROUGH 1000 AM EDT. GUSTY
WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2903 8243 2946 8150 2941 8147 2939 8143
      2937 8145 2932 8167 2928 8164 2910 8163
      2895 8166 2895 8230
TIME...MOT...LOC 1309Z 289DEG 12KT 2936 8153 2913 8187
          2895 8236

ENYEDI
Special weather statement, Oct 16, 12:59 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EDT FRI OCT 16 2009

FLZ025-032-033-161900-
CLAY-DUVAL-ST. JOHNS-
159 PM EDT FRI OCT 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY...
NORTHERN ST. JOHNS AND SOUTHERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF MIDDLEBURG...OR 6
MILES WEST OF LAKESIDE...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MIDDLEBURG...ASBURY
LAKE...LAKESIDE...DOCTORS INLET...BELLAIR...ORTEGA...ORANGE PARK...
SWITZERLAND...FRUIT COVE AND MANDARIN THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3003 8197 3020 8198 3035 8141 3001 8133
      3001 8134 2999 8134
TIME...MOT...LOC 1759Z 265DEG 21KT 3011 8187

DEESE
Special weather statement, Oct 16, 1:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT FRI OCT 16 2009

FLZ030>032-036-161900-
ALACHUA-BRADFORD-CLAY-UNION-
215 PM EDT FRI OCT 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
ALACHUA...BRADFORD...SOUTHEASTERN UNION AND CLAY COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 300 PM EDT...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
OF MIDDLEBURG TO 2 MILES WEST OF SAMPSON TO 6 MILES WEST OF LA
CROSSE...MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WORTHINGTON SPRINGS...RAIFORD...NEW RIVER...
LAWTEY...DUKES...SAMPSON...BROOKER...STARKE...LA CROSSE AND
MIDDLEBURG THROUGH 300 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2981 8184 2979 8191 2976 8194 2972 8204
      2971 8205 2985 8262 2986 8262 2986 8260
      2988 8258 3014 8209 3014 8205 3017 8205
      3019 8199 3004 8169 2998 8161
TIME...MOT...LOC 1815Z 269DEG 20KT 3008 8197 2991 8224
          2985 8251

ENYEDI
Special weather statement, Oct 16, 1:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT FRI OCT 16 2009

FLZ035-036-040-161915-
ALACHUA-GILCHRIST-MARION-
231 PM EDT FRI OCT 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...
NORTHWESTERN MARION AND SOUTHERN GILCHRIST COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF TRENTON...OR 7 MILES
SOUTHEAST OF CROSS CITY...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TRENTON...NEWBERRY...HIGH
SPRINGS...GAINESVILLE...ARCHER AND ALACHUA THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2972 8295 2984 8262 2971 8204 2969 8204
      2934 8239 2948 8241 2947 8255 2953 8256
      2954 8265 2956 8267 2956 8275 2958 8278
      2959 8294 2962 8297
TIME...MOT...LOC 1831Z 257DEG 33KT 2958 8302

DEESE
Special weather statement, Oct 16, 1:32 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT FRI OCT 16 2009

GAZ152>154-165-161900-
BRANTLEY-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
232 PM EDT FRI OCT 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHERN CAMDEN AND SOUTHERN GLYNN COUNTIES FOR STRONG
WINDS VALID UNTIL 300 PM EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF WAVERLY...OR 14 MILES
WEST OF DOCK JUNCTION...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...WAVERLY...
ST. SIMONS...SEA ISLAND...GLYNN HAVEN...DOCK JUNCTION...COUNTRY CLUB
ESTATES AND BRUNSWICK THROUGH 300 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3113 8139 3114 8143 3110 8147 3109 8145
      3113 8141 3107 8140 3107 8153 3109 8156
      3111 8156 3112 8157 3111 8160 3107 8161
      3107 8183 3125 8184 3129 8135 3116 8135
TIME...MOT...LOC 1832Z 267DEG 26KT 3116 8174

TRABERT

The radar

The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Johns

When
October 16, 1:35 PM EST
Where
St. Johns County, 2.16 mi NNW of Sampson Church
Measured
0.75 in hail
Reported by
Public
Coordinates
30.100, -81.510

A business owner along Race Track Road just west of Interstate 95 reported a brief period of penny size hail.

Thunderstorm Wind, Flagler

When
October 16, 5:40 PM EST
Where
Flagler County, 2.27 mi SE of Favoretta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.350, -81.140

Thunderstorm wind gusts blew down a small barn. Debris from the small barn was blown into a larger barn. There was substantial damage to the structures, but the cost of damage was unknown. The time of the event was based on radar imagery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193553, 193554.